Kansas, 2004

Hail in Kansas, July 21, 2004

July 21, 2004 · NWS DDC · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 21, 12:25 PM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 21, 12:25 PM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
125 PM CDT WED JUL 21 2004

.DISCUSSION...

SHORT TERM...

MAIN FORECAST CHALLENGE IN THE SHORT TERM WILL BE CONVECTIVE
LOCATION AND STRENGTH. SOME MID LEVEL ACCUS ACTIVITY IS OCCURRING
OVER THE NORTHERN CWA ALONG THE MID LEVEL MOIST AXIS. A FEW
LIGHTNING STRIKES HAVE BEEN OBSERVED. A SURFACE TROUGH IS LAID OUT
FROM HILL CITY SOUTHWEST TO ELKHART. WINDS SOUTH OF THIS FEATURE ARE
SOUTH TO SOUTHWEST AT 15 TO 20 KNOTS WHILE WINDS ARE CALM OR LIGHT
NORTHERLY ON THE NORTH SIDE. CONVERGENCE ALONG THIS FEATURE WILL
LIKELY GENERATE SURFACE BASED STORMS AS THE CAP WEAKENS THIS
AFTERNOON. WITH DEEP LAYER SHEAR AT 15KTS OR LESS, AM NOT EXPECTING
WIDESPREAD SEVERE. HOWEVER, LIKE WE SAW LAST NIGHT WITH 1000-1500
J/KG OF CAPE TO WORK WITH PULSE SEVERE STORMS CANT BE RULED OUT.
COULD SEE LOCALLY HEAVY RAINFALL WITH THE SLOW MOVEMENT AND PW
VALUES IN THE 1 TO 1.5 IN RANGE. FOR TONIGHT, MID LEVEL MOIST AXIS
SHIFTS SOUTHEAST OVER OUR AREA SO WE COULD SEE MORE HIGH BASED ACCUS
SHOWERS AND THUNDERSHOWERS OVERNIGHT AND EARLY TOMORROW MORNING LIKE
WHAT WAS OBSERVED THIS MORNING TO OUR NORTH.

AVIATION...MAIN CONCERNS IN THE TAFS AND TWEBS WILL BE CONVECTION AS
IFR CONDITIONS ARE NOT EXPECTED AT THE TERMINALS TONIGHT.

DAYS 2-7...
LARGE SCALE CIRCULATION PATTERNS INDICATE A NORTHERN HEMISPHERE HIGH
LATITUDE WAVE 2 WITH A LOWER LATITUDE WAVE 5-6 IN PLACE. WHAT
APPEARS TO BE A WEAK MOIST PHASE OF THE MJO CONTINUES TO SUPPORT
WESTERN NORTH AMERICA UPPER RIDGING AND A DEEPENING EASTERN NORTH
AMERICA UPPER TROUGH. THIS PATTERN IS NICELY REPLICATED BY THE LARGE
SCALE MODELS FOR AT LEAST THE FIRST SEVERAL DAYS OF EACH RUN WITH
THE RESULTS FOR THE CENTRAL HIGH PLAINS BEING A GRADUAL TREND TO
BRINGING THE POLAR FRONT AND BAROCLINIC ZONE SOUTH ACROSS THE REGION
AND THEN ALLOWING SEVERAL REINFORCING SURGES OF COLD AIR OUT OF THE
ARCTIC REGIONS TO MAINTAIN THE FRONT SOUTH OF KANSAS THROUGH MOST OF
THIS FORECAST. ALL THE MODELS SUPPORT A MORE VIGOROUS SHORT WAVE
ROTATING SOUTHEAST THROUGH THE PATTERN LATE NEXT WEEK SO THE FRONT
MAY PULL BACK TO THE NORTH BRIEFLY BEFORE THE NEXT COLD SURGE INTO
NEXT WEEKEND. GIVEN THE RATHER HIGH THETA E AIR ACROSS THE REGION
AVAILABLE TO THESE SYSTEMS, THE PERIOD SHOULD BE CHARACTERIZED BY
BELOW NORMAL TEMPERATURES AND NEAR OR ABOVE NORMAL PRECIPITATION.

EARLY ON, THE LEADING EDGE OF THE POLAR COLD AIR SHOULD PUSH THROUGH
THE AREA ON FRIDAY NIGHT TRIGGERING LIKELY CHANCES FOR SHOWERS AND
THUNDERSTORMS. ONCE THE COLD AIR IS IN PLACE EACH AFTERNOON AND
EVENING SHOULD SEE ELEVATED CONVECTION FIRE ABOVE THE COLD AIR ALONG
THE POLAR BAROCLINIC ZONE AND WORK EASTWARD THROUGH THE CWA. HAVE
ADJUSTED POPS AND WEATHER FOR THIS.

TEMPERATURES ARE A HUGE UNKNOWN AND WILL DEPEND LARGELY UPON THE
AMOUNT OF CLOUD COVER FROM DAY TO DAY AND NIGHT TO NIGHT. SINCE THE
CLOUD WILL LARGELY BE CONVECTIVE OR CONVECTIVE DEBRIS, JUST DONT
HAVE GREAT CONFIDENCE IN FORECASTING IT IN LATE TIME PERIODS.
SUFFICE IT TO SAY THAT AREAS THAT SEE SUNSHINE WILL LIKELY BE WARMER
THAN FORECAST AND AREAS THAT SEE CLOUD AND RAIN WILL LIKELY BE
COOLER. ITS JUST NOT POSSIBLE TO PINPOINT CONVECTIVE INITIATION AND
EVOLUTION ON THESE TEMPORAL AND SPATIAL SCALES SO TEMPERATURES WILL
BE BALLPARK FIGURES AS WILL QPF AND WX GRIDS. HAVE PLAYED THE FRONT
TO PULL BACK TO THE NORTH BRIEFLY ON NEXT WEDNESDAY NIGHT AND
THURSDAY BEFORE THE NEXT COLD SURGE MOVES IT BACK SOUTH A WEEK FROM
THIS FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC  69  92 64 75 / 30 30 100  80
GCK  67  85 62 74 / 30 30 100  60
EHA  66  91 63 76 / 30 20 100  80
LBL  69  93 64 76 / 30 30 100 100
HYS  67  82 63 76 / 30 40 100  50
P28  71  94 66 81 / 20 30 100 100
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

LACY/JOHNSON
Hazardous weather outlook, Jul 21, 8:31 AM CST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
931 AM CDT WED JUL 21 2004

KSZ030-031-043>046-061>065-074>079-084>088-220500-
CLARK-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN-
KEARNY-LANE-MEADE-MORTON-NESS-PAWNEE-RUSH-SCOTT-SEWARD-STANTON-
STEVENS-TREGO-
931 AM CDT (831 AM MDT) WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 12 AND 4 PM
THIS AFTERNOON AHEAD OF A LOW PRESSURE TROUGH THAT IS EXPECTED TO
STRETCH FROM NEAR HAYS TO GARDEN CITY TO ELKHART. THE ACTIVITY WILL
PROGRESS SLOWLY EASTWARD THROUGH THE EVENING AND MAY AFFECT THE
DODGE CITY, JETMORE, AND MEADE AREAS BY 7 PM. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED, HOWEVER, AN ISOLATED PULSE SEVERE STORM IS
POSSIBLE WITH THE MAIN HAZARDS BEING HAIL TO THE SIZE OF QUARTERS
AND BRIEF WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL EASE DOWN FROM NEBRASKA THURSDAY AFTERNOON.
SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THIS FRONT
LATE THURSDAY, WITH A FEW SEVERE STORMS POSSIBLE.  THE MAIN HAZARD
FROM THESE STORMS WILL BE HAIL TO THE SIZE OF 1 INCH, WITH WIND GUSTS
TO 50 MPH ALSO POSSIBLE.  THE TIME FRAME FOR THIS POSSIBLE SEVERE
WEATHER IS THURSDAY FROM 5 PM THROUGH 11 PM CDT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

KSZ066-080-081-089-090-220500-
BARBER-COMANCHE-KIOWA-PRATT-STAFFORD-
931 AM CDT WED JUL 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL EASE DOWN FROM NEBRASKA THURSDAY AFTERNOON.
SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THIS FRONT
LATE THURSDAY, WITH A FEW SEVERE STORMS POSSIBLE.  THE MAIN HAZARD
FROM THESE STORMS WILL BE HAIL TO THE SIZE OF 1 INCH, WITH WIND GUSTS
TO 50 MPH ALSO POSSIBLE.  THE TIME FRAME FOR THIS POSSIBLE SEVERE
WEATHER IS THURSDAY FROM 5 PM THROUGH 11 PM CDT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

27

The radar

The Dodge City radar (KDDC), 134 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kearny

When
July 21, 4:15 PM CST
Where
Kearny County, 13 mi WNW of Lakin
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.017, -101.467

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416757.